Kansas, 2014Hail and Damaging Wind in Kansas, August 18 to 19, 2014
August 18 to 19, 2014 · NWS TOP · 2 events in 2 counties and zones
A line of thunderstorms moved through the area early in the morning of the 19th. A few of the storms were severe with damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved through the area early in the morning of the 19th. A few of the storms were severe with damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 18, 10:36 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 18, 10:36 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1136 PM CDT Mon Aug 18 2014
...Update to aviation forecast discussion...
.SHORT TERM...(This Evening through Tuesday)
Issued at 352 PM CDT MON AUG 18 2014
The center of an upper level trough was located across eastern ND
late this afternoon with an upper level trough axis extending
southwest across central SD. The numerical models show this upper
level trough digging southeast across southern MN and eastern NE
into northern MO. The southwest section of the upper trough will
move southeast across northeast KS between 6Z and 12Z. The NAM,
GFS and ECMWF forecast QPF across northeast and east central KS
later Tonight, with the ECMWF and NAM showing most of the CWA with
QPF. The NAM model shows weak isentropic lift at the 310K level
with LFCs around 700mb. The most intense isentropic lift at the
310K level will be across northern MO and IA.
The mesoscale models, consisting of the ARW, NMM and HRRR do not
forecast any QPF across the CWA tonight. I will probably keep slight
chance to chance pops across much of the CWA, since the ascent ahead
of the H5 trough combined with isentropic lift should allow elevated
thunderstorms to develop across the northeast counties of the CWA
around midnight, then building southwest across the central and
southwest counties of the CWA through the early morning hours before
spreading southeast across much of east central KS by 12Z TUE.
Any lingering elevated thunderstorms, if they do develop, will shift
southeast of the CWA during the mid morning hours. Skies should
clear through the late morning and early afternoon hours and
temperatures will warm into the lower to mid 90s. If there is a
leftover outflow boundary across the northeast counties, then
temperatures along the NE border may only reach into the upper 80s.
I placed in 14 pops in case there is enough surface convergence for
an isolated thunderstorm during the afternoon hours.
.LONG TERM...(Tuesday Night through Monday)
Issued at 352 PM CDT MON AUG 18 2014
Models are in agreement that heights rises and resulting warm air
advection will be situated across the northeast corner of the county
warning area Tuesday evening providing another chance for
thunderstorms. As this area focuses further northward through the
night...have removed pops this area after midnight. Will keep lows
mild in the low to middle 70s. This will then set the stage for
mostly sunny very warm...breezy day on Wednesday. Highs will
generally be 95 to 100 degrees with the warmest in the Abilene area
and the coolest near Hiawatha.
As the upper ridge builds across the southern plains...expect dry
weather across the cwa Wednesday night through Thursday. However...
with south winds continuing...highs Thursday will again be in the
middle to upper 90s.
As the cutoff upper trough in the desert southwest gets picked up by
Thursday and heads into the central and northern high plains into
the weekend...there will be better chances for thunderstorms across
the area...although the northern/northwest 1/2 of the cwa will be
the more likely areas to see rain. Do not expect a frontal passage
until during the day Sunday...so may not see highs temps below 90
degrees until Monday when readings in the middle to upper 80s should
be the rule.
&&
.AVIATION...(For the 06Z TAFs through 06Z Tuesday Night)
Issued at 1119 PM CDT MON AUG 18 2014
VFR prevails at KTOP/KFOE/KMHK with main concern being TSRA
potential. Cluster of TSRA over north central KS is progged to
gradually dissipate towards the southeast overnight. Short term
guidance maintains scattered TSRA aft 08Z so will leave VCTS
mention through 11Z at KMHK and 14Z at KTOP/KFOE.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Gargan
LONG TERM...63
AVIATION...Bowen
Hazardous weather outlook, Aug 18, 5:51 PM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
651 PM CDT MON AUG 18 2014
KSZ008>012-020>024-026-034>040-054>056-058-059-200000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
651 PM CDT MON AUG 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT CHANCE THUNDERSTORMS MAY DEVELOP OVER THE
OUTLOOK AREA LATER THIS EVENING...WITH INCREASING CHANCES AFTER
MIDNIGHT. STRONG TO SEVERE STORMS ARE POSSIBLE...ESPECIALLY ALONG
AND SOUTH OF A LINE FROM CONCORDIA...TO MANHATTAN AND TOPEKA. GUSTY
WINDS NEAR 60 MPH AND LARGE HAIL MAY ACCOMPANY THE STRONGER
UPDRAFTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORM CHANCES CONTINUE TUESDAY AND TUESDAY NIGHT ACROSS
PORTIONS OF THE NORTHEAST AND EAST CENTRAL. THUNDERSTORM CHANCES
RETURN TO MOST OF THE AREA THURSDAY NIGHT AND CONTINUE THROUGH
THE
WEEKEND. A PERIOD OF RELATIVELY HOT WEATHER IS STILL ANTICIPATED
WEDNESDAY INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
Thunderstorm Wind, Ottawa
- When
- August 18, 11:40 PM CST to 11:43 PM CST
- Where
- Ottawa County, 0.87 mi NE of Minneapolis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.140, -97.710
Several reports of damaged outbuildings one of which was destroyed.
Hail, Shawnee
- When
- August 19, 1:04 AM CST to 1:05 AM CST
- Where
- Shawnee County, 0.69 mi S of Kiro
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.090, -95.800
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Heavy Rain in Wisconsin, August 18, 20143 deaths · 2 injured · $25,000 · 1 in hail · 2 events
- Heat in Nevada, August 18, 20141 death · 1 event
- Flash Flooding and Damaging Winds in California, August 18 to 21, 20141 injured · $228,000 · 52 kt wind · 12 events
- Flash Flooding and Flooding in Kentucky, August 18, 2014$241,000 · 5 events
- Flash Flooding and Flood in Utah, August 18 to 20, 2014$205,000 · 7 events
- Hail and Damaging Winds in Oklahoma, August 18, 2014$33,000 · 70 kt wind · 12 events
- Damaging Winds in Kansas, August 18, 2014$50,000 · 62 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, August 18, 2014$29,000 · 1.25 in hail · 5 events
- Damaging Winds in Georgia, August 18 to 21, 2014$19,000 · 50 kt wind · 12 events
- Damaging Wind in Alabama, August 18, 2014$25,000 · 61 kt wind · 1 event
- Damaging Winds in Florida, August 18, 20142 injured · 50 kt wind · 3 events
- Lightning Strike in North Carolina, August 18, 2014$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532110, 532111.